Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

May 16, 2024Barnes County, Cass County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 16, 2024, 9:36 PM CDT for Barnes County, Cass County, Steele County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2024, 9:36 PM CDT (02:36 UTC)
Expired
May 16, 2024, 10:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:40 PM CDTHAIL 1Pillsbury, NDDelayed report from social media, Time estimated from radar.
May 16, 10:24 PM CDTHAIL 1Page, NDDelayed report, relayed via media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS53 KFGF 170236
SVRFGF
NDC003-017-091-170315-
/O.NEW.KFGF.SV.W.0002.240517T0236Z-240517T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
936 PM CDT Thu May 16 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southeastern Steele County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 936 PM CDT, a severe thunderstorm was located over Pillsbury, or
  21 miles northeast of Valley City, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Page, Colgate, and Pillsbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4719 9796 4734 9784 4725 9745 4724 9745
      4724 9738 4723 9734 4694 9760
TIME...MOT...LOC 0236Z 296DEG 17KT 4720 9781 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:29 PM CDT, 3 hours 7 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms possible through tonight. An isolated stronger storm possible this evening, mainly in eastern North Dakota.
  • Impacts possible Friday. Isolated strong to severe thunderstorms are possible Friday afternoon and evening. Damaging wind gusts and hail up to 1 inch in diameter are the main concern.
  • Gusty westerly winds possible on Saturday, with gusts up to 45 mph.
Area forecast discussion, May 16, 6:29 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
629 PM CDT Thu May 16 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms possible
  through tonight. An isolated stronger storm possible this
  evening, mainly in eastern North Dakota.

- Impacts possible Friday. Isolated strong to severe
  thunderstorms are possible Friday afternoon and evening.
  Damaging wind gusts and hail up to 1 inch in diameter are the
  main concern.

- Gusty westerly winds possible on Saturday, with gusts up to 45
  mph.

&&

.UPDATE...
Issued at 629 PM CDT Thu May 16 2024

We are currently watching the thunderstorms around the Devils
Lake Basin and also in southern Manitoba. These storms have
produced frequent lightning over the past hour. The one storm in
Eddy county bears watching as we see lightning jumps with quick
updrafts. Further storms are toward the west in central ND that
will track eastward as we head through the evening hours and
into the overnight period. Any isolated storms ahead of the wave
of precipitation in central ND has the potential for small hail
or brief gusty winds.

&&

.DISCUSSION...
Issued at 340 PM CDT Thu May 16 2024

Surface low in northern Minnesota continues to slowly push
eastward late this afternoon. As a result, low to mid level
clouds continue to linger for these areas and will gradually
lift through the evening. Meanwhile, clearing skies are being
found across eastern North Dakota although will gradually fill
in with cloud cover this evening as a surface trough moves into
the area. Along with surface trough could be the focus for more
showers and thunderstorms later this afternoon through this
evening. If these storms through this evening become surface
based, there is modest CAPE over 1000 J/KG t to fuel them. Mix
layer CAPE is not quite as high though. 0 to 6 KM shear of
around 30 to 40 knots is also adequate for stronger storms.
Looking at soundings, the CAPE appears skinny despite some turn
in the hodographs. Overall an isolated stronger storm is
possible this evening with some small hail and gusty winds
possible. These thunderstorms then look to merge into a line a
weak showers moving from west to east through the night. Some
patchy fog is possible tonight before these showers arrive in
eastern portions of the CWA, mainly from Lake of the Woods to
the Red Lake area. With the cloud cover lows tonight will
generally be in the mid 40s to mid 50s. Showers then exit
eastern areas of the CWA Friday morning. As a surface low moves
across southern Canada a warm front will lift across the CWA.
This will bring a southerly breeze and warming temperatures in
the upper 70s to mid 80s. Most of the day looks dry Friday,
although increased instability along the warm front will bring
about some slight chances for an isolated thunderstorms,
dependent on if the CAP can be overcome. Friday evening through
the night, a cold front will push from west to east across the
CWA. This will have ample instability and shear to work with in
central ND. By the time it reaches eastern ND and NW MN,
thunderstorms could already be formed into a line of
thunderstorms. There will still be an adequate amount of cape
and shear when this line moves through. DCAPE values of 1000
J/KG and 0 to 3 km shear of over 20 knots indicate strong winds
being the main threat. If an isolated storm can get going ahead
of this line, hail up to an inch in diameter is possible. Lows
Friday night will remain mild in the 50s.

This weekend, then looks to be cooler yet still mild. Strong
winds behind the mentioned cold front could be found on
Saturday, especially in eastern North Dakota where near advisory
level winds are possible. A developing low lee of the northern
Rockies could return chances for showers and thunderstorms on
Sunday afternoon through Sunday night. Depending on timing of
this low perhaps a strong storm is possible Sunday afternoon and
evening. Clusters then indicate a broad trough pattern going
into next week. Even though there are still decent spreads in
the NBM and clusters, this will likely be a cooler pattern with
periodic chances for showers and thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 629 PM CDT Thu May 16 2024

Isolated thunderstorms are moving near the DVL site this
evening, but should remain to the south. Chances for
precipitation and isolated thunderstorms continue this evening
and through the overnight hours. The secondary wave of
precipitation is currently west of the Devils Lake Basin and
will track eastward through the overnight hours. Skies turn SCT
to FEW tomorrow morning before another chance for thunderstorms
near the end of the TAF period and beyond.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...Godon
AVIATION...Spender
Hazardous weather outlook, May 16, 2:42 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
242 PM CDT Thu May 16 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
242 PM CDT Thu May 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible later this afternoon through
tonight. An isolated stronger storm is possible through this
evening, with small hail and gusty winds being the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated strong to severe thunderstorms are possible Friday
afternoon and evening. Damaging wind gusts and hail up to 1 inch
in diameter are the main concerns.

Gusty westerly winds possible Saturday, with gusts up to 45 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 16, 6:34 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
634 PM CDT Thu May 16 2024

NDZ024-170000-
Eddy ND-
634 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY COUNTY THROUGH
700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 18 miles northeast of Carrington, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brantford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4775 9894 4773 9854 4759 9857 4759 9898
TIME...MOT...LOC 2333Z 279DEG 15KT 4765 9886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 16, 7:45 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
745 PM CDT Thu May 16 2024

NDZ028-170115-
Griggs ND-
745 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRIGGS COUNTY THROUGH
815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton, or 33 miles east of Carrington, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cooperstown, Binford, Sutton, Revere, and Mose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4756 9850 4760 9849 4750 9807 4726 9833
      4737 9850
TIME...MOT...LOC 0044Z 301DEG 20KT 4746 9840

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 16, 8:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
828 PM CDT Thu May 16 2024

NDZ028-170200-
Griggs ND-
828 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRIGGS COUNTY
THROUGH 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hannaford, or 30 miles north of Valley City, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hannaford, Walum, and Revere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4746 9827 4739 9799 4733 9799 4732 9797
      4724 9804 4724 9816 4735 9834
TIME...MOT...LOC 0128Z 300DEG 17KT 4735 9821

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, May 16, 9:19 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
919 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Hail             2 N Luverne             47.28N 97.93W
05/16/2024  E1.00 Inch       Steele             ND   Public

            1 inch hail reported 2 miles north of
            Luverne ND.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:45 PM CDTSpecial Weather StatementFGFGriggs30 min
May 16, 8:28 PM CDTSpecial Weather StatementFGFGriggs32 min
May 16, 8:44 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele61 min
May 16, 10:10 PM CDTSevere Thunderstorm WarningFGFCass50 min
May 17, 5:20 PM CDTSpecial Weather StatementFGFBenson, Eddy, Ramsey25 min
May 17, 5:46 PM CDTSpecial Weather StatementFGFEddy, Ramsey44 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Walsh46 min
May 17, 6:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.